Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can levofloxacin cause stomach spasms and diarrhea?

I have been prescribed levofloxacin for virus which is threatening to turn into pneumonia. I have had bariatric bypass surgery and I ve only taken 1 - 500mg tab which ripped thru my system for nearly 12 hours. It felt like my stomach was in spasms and got diarrhea. Is this normal?
Tue, 2 Aug 2016
Report Abuse
General Surgeon 's  Response
Hi.
Thanks for your query.
Noted the history of taking Levofloxavin for a virus threatening to turn into pneumonia. You had bariatric surgery and took one tablet that might have caused diarrhea and spasms of stomach.
Levofloxacin is not much known to cause diarrhea, although being an antibiotic can kill the normal bacterial flora also and cause diarrhea.
I would suggest you the following in such a situation.:
Get the stool test done and if the test is negative for infection adding on probiotics should help you.
It may be better to stop the Levofloxacin and get started on another antibiotic.
It is possible that there is an infection of the intestines and adding an antibiotic may be required, although Levofloxacin is a good antibiotic for intestinal infection in most of the cases.
Thirdly, It may be a stomach flu and symptomatic treatment may help you the best.
Hence get a clinical evaluation and investigations under the guidance of your treating Doctor to get the proper diagnosis and treatment.

I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Ofloxacin


Can levofloxacin cause stomach spasms and diarrhea?

Hi. Thanks for your query. Noted the history of taking Levofloxavin for a virus threatening to turn into pneumonia. You had bariatric surgery and took one tablet that might have caused diarrhea and spasms of stomach. Levofloxacin is not much known to cause diarrhea, although being an antibiotic can kill the normal bacterial flora also and cause diarrhea. I would suggest you the following in such a situation.: Get the stool test done and if the test is negative for infection adding on probiotics should help you. It may be better to stop the Levofloxacin and get started on another antibiotic. It is possible that there is an infection of the intestines and adding an antibiotic may be required, although Levofloxacin is a good antibiotic for intestinal infection in most of the cases. Thirdly, It may be a stomach flu and symptomatic treatment may help you the best. Hence get a clinical evaluation and investigations under the guidance of your treating Doctor to get the proper diagnosis and treatment.